Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 28, 2021, 5:48 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 5:48 PM EDT (21:48 UTC)
- Expired
- May 28, 2021, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WWUS82 KRAH 282148
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
548 PM EDT Fri May 28 2021
NCZ022>024-039-282245-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
548 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...SOUTHWESTERN
ORANGE...NORTHEASTERN RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES
UNTIL 645 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Randleman, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon, Gibsonville, Liberty,
Haw River, Franklinville and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3624 7920 3600 7902 3584 7945 3584 7954
3581 7954 3575 7970 3590 7980 3625 7928
TIME...MOT...LOC 2148Z 240DEG 34KT 3587 7967
$$
PWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 28, 4:13 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 28, 4:13 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 413 PM EDT Fri May 28 2021 .SYNOPSIS... Low pressure will move from the OH Valley this afternoon to the middle Atlantic coast tonight. A trailing cold front will settle south across southern VA and central NC on Saturday. A strong upper level trough will then pivot across the region Saturday night and Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Friday... Downstream of a vigorous shortwave trough over the upr Midwest, a ribbon of convectively-generated mid-level vorticity, and clusters of ongoing deep convection across the OH and TN Valleys and cntl Appalachians, will continue to move east across the srn middle Atlantic tonight. At the surface, preceding a 1006 mb low over ern OH, a couple of fronts over the Virginias have generally merged along a lee low over cntl VA; and this low will likely reach the Chesapeake Bay vicinity by 00Z Sat, then track newd along the middle Atlantic coast tonight. Aggregate outflow from scattered frontal convection across cntl and srn VA, swwd across the NC Foothills and wrn Piedmont, will continue to drift ewd across the Piedmont through this evening. Other, more- isolated to widely scattered cells, ones which produced measured wind gusts of 35-40 kts from HFF and MEB to FAY earlier, will likely continue to develop newd across the Coastal Plain through the same time. 25-35 kts of 850-700 mb flow and large DCAPE values in the 800- 1200 J/kg range will favor mostly strong, to isolated damaging wind gusts in cntl NC, with this threat relatively maximized over the nrn/wrn Piedmont through 00-01Z, where 0-6 km bulk shear will be somewhat stronger than points southward. That convection, and/or additional clusters upstream, will generally weaken with time and ewd extent as they move east into cntl NC; but light showers will likely be around for much of the night, especially along and west of I-95, as the aforementioned convectively-enhanced trough axis edges overhead, with lows ranging from the mid 60s to around 70. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 345 PM Friday... A closed mid level cyclone will drift ewd across the OH Valley Sat- Sat night, and into the cntl Appalachians early Sun. An initially, positively-tilted trough axis related to that cyclone will assume neutral to slight negative tilt while pivoting from the mid MS Valley Sat morning ewd to the srn Appalachians and wrn Carolinas by Sun morning. A preceding ribbon of convectively-generated/enhanced mid-level vorticity will likely be in the process of moving through the ern Carolinas and offshore early in the day. While heights will steadily fall aloft preceding the parent cyclone and trough throughout the period, maximized around 40-50 meters at 500 mb over cntl NC Sun morning, there may be a short period of subsidence over cntl NC behind the initial mid level trough/vorticity axis through early afternoon Sat. At the surface, a backdoor cold front over cntl VA Saturday morning will move south and merge with/overtake a preceding Appalachian- lee/pre-frontal trough/low, and/or outflow from Fri afternoon- overnight convection, over cntl NC through the afternoon. Following high pressure will ridge swd in cold air damming fashion across the srn middle Atlantic Sat night. Lingering, dissipating and light showers, and multi-layered overcast from overnight Fri, may linger over the ern half of cntl NC Sat morning. Partial clearing, thinning of the associated mid/high-level cloudiness should yield pockets of strong, pre-frontal heating and destabilization through the afternoon, with temperatures ranging from the upr 70s to around 80 near the VA border to around 90 at FAY and MEB. Additional, scattered showers and storms are then likely to initiate along the approaching backdoor cold front and pre-frontal trough/low, and possibly also on the aforementioned outflow should it indeed materialize and linger. Swly flow and shear vectors oriented mostly orthogonally to the cold front suggest storm motion vectors will cause cells to move into the cooler, post-frontal air mass relatively quickly. While a few damaging wind gusts will be possible before they move north of the boundary, become elevated,and ultimately weaken, hail may pose a a briefly greater threat as they encounter and move on to the immediate cool side of the boundary, where nely surface winds will favor locally stronger effective shear. Otherwise, post-frontal low overcast and showers will likely become widespread during the late afternoon and early nighttime hours, with a quarter to half inch rainfall amounts maximized over the ne Piedmont and nrn-cntl Coastal Plain, and lesser amounts elsewhere. Much cooler temperatures in the 50s, to around 60 in the srn-cntl Coastal Plain, will result overnight-Sun morning. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 250 PM Friday... Sunday and Sunday night: An upper low will swing through the mid- Atlantic on Sunday, then lift up along the coast toward New England Sunday night. The exact timing and track of the low varies amongst the medium-range model solutions, but the expectation is for the low to be northeast of central NC on Monday. At the surface, high pressure will ridge southward into central NC as the elongated low sits along the Carolina coast early Sunday. The low will shift offshore and lift northward through Sunday night. As the low moves away from the area, high pressure will build in. A late-spring CAD event is still looking likely as the upper low sits atop a cool, stable boundary layer. Expect low clouds and cool conditions Sunday and Sunday night. The development of fog Sunday night/Monday morning will depend on how much precipitation falls across the area Saturday night and Sunday. There is a big bust potential for temperatures this time period, but currently expect highs in the low 60s NE to low 70s SW and lows in the upper 40s to low 50s. Monday and Tuesday: Expect the surface ridge to remain over the area on Monday, slowly retreating northward on Tuesday. Aloft, generally expect southwesterly flow into the region in the wake of the departing upper low/trough. Generally expect the weather to remain dry and seasonable. Wednesday through Friday: Forecast confidence is still somewhat low for mid-late week, but the general trend is for moderating temperatures and increasing chances for rain through the end of the week. The Southeast and mid-Atlantic will be situated between Bermuda high pressure to the east and an upper trough over the Midwest. The strong, deep southerly flow will advect warm, moist air into the region. Highs in the 80s and lows in the mid 60s should persist, with high chances for rain each day. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 215 PM Friday... While an isolated to widely scattered shower/storm with surface wind gusts around 35 kts cannot be ruled out at any cntl NC TAF site this afternoon, including most imminently around KFAY through 19-20Z, the relative highest probability of occurrence will otherwise be in association with a band of showers/storms that will move from the NC Foothills ewd across the Piedmont through this evening. Associated rain-cooled air/outflow will favor a chance of MVFR or brief IFR ceilings over the Piedmont overnight-Saturday morning. Swly surface winds will otherwise remain breezy even away from convection this afternoon, with gusts up to 20-25 kts. Outlook: A cold front, and associated focus for scattered showers/storms, will settle swd across cntl NC Sat afternoon, most likely across the Piedmont sites and RWI between 18-22Z Sat and FAY around 00Z Sun. Widespread IFR-MVFR ceilings will also develop behind the front, along with post-frontal/light showers, all of which will remain over cntl NC through at least early Sun, with lifting and scattering to VFR by Sun afternoon-eve. That clearing may then lead to the development of fog and LIFR ceilings Sun night- Mon morning, particularly where the heaviest rain occurs beforehand. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, May 28, 4:19 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 419 PM EDT Fri May 28 2021 NCZ007>009-021>025-038>040-073>076-083-084-292030- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 419 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Thunderstorms will be capable of producing strong to locally damaging wind gusts through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong to severe storms will be possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-077-078-085-086-088-089-292030- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Scotland-Hoke-Cumberland-Sampson- 419 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong to severe storms will be possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 2:04 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT Fri May 28 2021
NCZ077-086-088-281900-
Hoke NC-Harnett NC-Cumberland NC-
204 PM EDT Fri May 28 2021
...A HEAVY RAIN SHOWER WILL AFFECT HARNETT...CUMBERLAND AND HOKE
COUNTIES UNTIL 300 PM EDT...
At 203 PM EDT, Doppler radar was tracking heavy rain showers over
the advisory area, the strongest of which is between Antioch and Red
Springs, moving east at 55 mph.
Wind gusts up to 45 mph will be possible with these showers.
Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Bragg, Dunn, Angier, Godwin,
Pope AFB, Antioch and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3484 7935 3494 7935 3504 7946 3521 7925
3517 7910 3519 7909 3527 7922 3558 7892
3550 7866 3533 7853 3525 7862 3512 7865
3512 7864 3508 7867 3499 7864 3486 7850
3483 7890 3490 7894 3495 7904 3483 7921
TIME...MOT...LOC 1803Z 249DEG 46KT 3485 7920
10Special weather statement, May 28, 3:00 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Fri May 28 2021
NCZ042-077-088-089-282000-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
300 PM EDT Fri May 28 2021
...AN AREA OF SHOWERS WILL AFFECT SAMPSON... EASTERN
HARNETT...CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 400 PM
EDT...
At 258 PM EDT, Doppler radar was tracking an area of showers about
15 to 20 miles west and northwest of Clinton, moving northeast at 30
mph.
Wind gusts up to 40 mph will be possible with these showers.
Locations impacted include...
Fayetteville, Clinton, Lillington, Fort Bragg, Dunn, Angier, Benson,
Harrells, Godwin and Jerome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3483 7890 3493 7898 3521 7898
3552 7872 3566 7853 3532 7829 3528 7830
3522 7824 3520 7816 3490 7815 3474 7820
3472 7811 3471 7811 3455 7825
TIME...MOT...LOC 1858Z 246DEG 25KT 3498 7861
10Special weather statement, May 28, 3:30 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
330 PM EDT Fri May 28 2021
NCZ042-043-078-282030-
Johnston NC-Wayne NC-Wilson NC-
330 PM EDT Fri May 28 2021
...A HEAVY RAIN SHOWER WILL AFFECT WAYNE...WILSON AND EASTERN
JOHNSTON COUNTIES UNTIL 430 PM EDT...
At 329 PM EDT, Doppler radar was tracking a heavy rain shower over
Smithfield, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this shower.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Micro, Selma and Sharpsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3515 7790 3517 7793 3516 7797
3519 7802 3518 7808 3523 7825 3527 7829
3557 7847 3573 7820 3584 7790 3584 7785
3587 7783 3582 7775 3574 7772 3568 7766
TIME...MOT...LOC 1929Z 242DEG 26KT 3552 7833
10Special weather statement, May 28, 5:13 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
513 PM EDT Fri May 28 2021
NCZ022-038-039-073-282215-
Guilford NC-Stanly NC-Randolph NC-Davidson NC-
513 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH...NORTH STANLY AND SOUTHEASTERN GUILFORD
COUNTIES UNTIL 615 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 10 miles south of Lexington, moving northeast at
35 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Lexington, Randleman, Thomasville,
McLeansville, Archdale, Trinity, Pleasant Garden and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
If on or near High Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3571 8032 3618 7978 3598 7955 3541 8032
3545 8033 3550 8030 3551 8020 3552 8018
3555 8020 3555 8021 3558 8021 3563 8026
3564 8029 3567 8031 3568 8033 3569 8034
TIME...MOT...LOC 2112Z 226DEG 32KT 3566 8023
PWBSpecial weather statement, May 28, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
548 PM EDT Fri May 28 2021
NCZ022>024-039-282245-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
548 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...SOUTHWESTERN
ORANGE...NORTHEASTERN RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES
UNTIL 645 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Randleman, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon, Gibsonville, Liberty,
Haw River, Franklinville and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3624 7920 3600 7902 3584 7945 3584 7954
3581 7954 3575 7970 3590 7980 3625 7928
TIME...MOT...LOC 2148Z 240DEG 34KT 3587 7967
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:04 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke | 56 min |
| May 28, 3:00 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 60 min |
| May 28, 3:30 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 60 min |
| May 28, 5:13 PM EDT | Special Weather Statement | RAH | Davidson, Guilford | 62 min |
| May 28, 6:23 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Granville, Orange, Person, Vance | 52 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.